Virginia, 2019

Flood in Virginia, July 4, 2019

July 4, 2019 · NWS LWX · 1 event in 1 county or zone

An isolated flooding incident occurred from heavy rain associated with showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated flooding incident occurred from heavy rain associated with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM EST, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM EST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Thu Jul 4 2019

.SYNOPSIS...
Surface high pressure will remain over the southeastern U.S.
through the end of the week. A weak cold front will approach
this weekend, before settling to our south early next week.
Thereafter, Canadian high pressure will build over the region
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
So far this afternoon, convection has fired over the Baltimore
metro where early heating was maximized coincident with theta-e
advection, with a second area developing over the Potomac
Highlands due to terrain circulations and an approaching MCV.
Mid level clouds helped keep a lid on other areas, but now that
clearing is taking place and outflow boundaries are being
established, would expect additional convection to develop and
spread westward/eastward from the aforementioned areas. Besides
the persistent threat of lightning with thunderstorms, the
highest threat of the day will be flash flooding. Precipitable
water values are near or above 2 inches, and storm motions will
likely be less than 10 mph. Currently have Flash Flood Watches
in effect where flash flood guidance is lower, and it will take
less rain to produce flash flooding. Mid level lapse rates are
weak and shear is almost non-existent, but due to the abundant
instability, a few pulse severe storms producing localized
damaging winds aren't out of the question. Heat indices are
peaking in the 100-105 range in some areas, but the highest
values are mostly confined near the Bay where dew points are
higher. Storms and outflow will likely mean any heat indices
above advisory criteria should be short lived.

As the two areas of convection propagate through the remainder
of the day due to slight differences in the steering flow, there
appears to be a convergent zone that will set up where storms
may merge this evening. Some guidance has fairly high rain
totals if this occurs, though it may occur south of our forecast
area. Given the southeast flow, there is some concern this could
happen near the central Virginia Blue Ridge, but given model
spread and higher FFG in this area, don't have the confidence to
expand the Watch. Along the I-95 corridor, there is some
indication the storms will be diminishing between the 6-8 PM
time frame, but there is still some chance of storms through the
evening.

While a few showers could occur late tonight given the moisture
in place, there should be a drying trend. Some fog may develop,
and it's possible it could be dense, particularly in western
valleys where it rains today...if skies can clear.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper trough axis will cross the area Friday and Friday
night, so expected additional showers and storms during this
period, with the afternoon and evening hours seeing the highest
coverage. Morning showers and cloud cover could aid in limiting
instability and ultimately thunderstorm coverage Friday
afternoon and evening, but PWATs potentially in the 2.25-2.50
inch range will result in more locally heavy rainfall.
Therefore, additional Flash Flood Watches may be needed,
especially in any areas that get heavy rain today. With less
insolation, there is some indication coverage could be lower
today, but wouldn't fully bet on that given lift in place.
Slightly lower temperatures are expected Friday, with highs in
the mid to upper 80s, which is near normal for early July.
It will remain quite muggy considering dewpoints stuck in the
70s.

As the first shortwave passes, mid level flow becomes slightly
cyclonic with additional shortwave energy approaching. There
will also be a weak cold front approaching from the northwest.
Additional showers and storms are expected once again Saturday
afternoon and evening as the front slides into the area late
Saturday night. Showers and storms likely a bit more progressive
in nature, but an isolated threat for flooding will persist.
Activity will wane Saturday night with temperatures holding in
the 70s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A weak frontal boundary will sag to our south on Sunday and stall
over portions of central and southern Virginia. Temperatures will be
cooler than previous days, but ample low-level moisture will still
be in place with dewpoints in the low 70s. Showers and thunderstorms
will be possible to the north of the front across our area. Flow
aloft will be fairly weak, which will limit the threat for organized
severe thunderstorm activity. However, a few stronger wind gusts may
be possible with any stronger pulse thunderstorms that form. With a
stalled out front situated just to our south, and a moisture rich
environment in place (precipitable water values around 2 inches),
there may be a threat for flash flooding as well.

On Monday, the front will work a bit further south and winds will
switch around to easterly as high pressure starts to build to our
north. With the front working a bit further south, and slightly
drier air working in at the surface, areal coverage of storms should
be lower than previous days. With an easterly component to the low-
level flow, most of the activity should be focused across western
portions of the forecast area, where an upslope component to the
flow could help to initiate storms along both the Blue Ridge and
Allegheny Front. High pressure will continue to build to our north
on Tuesday, before sliding offshore on Wednesday. Overall Tuesday
and Wednesday should feature sunnier conditions, although an
afternoon pop up shower or storm can't be ruled out across the
higher terrain in western portions of the forecast area.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Main concerns for the next several days will revolve around
thunderstorms and fog. The main window for the
Baltimore/Washington metro will continue through mid afternoon,
but may taper off by early evening. The threat will continue to
increase at MRB/CHO through the afternoon, and may last the
longest in CHO. Under the strongest storms, IFR conditions are
likely with torrential rain, with wind gusts of 25-40 kt
possible. Amendments will attempt to capture radar trends.
Overnight, models show a trend for fog given low level moisture,
but this will be somewhat dependent on clearing skies. Have
indicated MVFR for now at climo-favored locations. There is also
some potential for sub-VFR clouds through early Friday morning
if fog does not form.

Afternoon/evening showers and thunderstorms and late night/early
morning fog will continue to be possible Friday and Saturday.
Winds will remain light into the weekend, outside of convection,
trending southerly.

Prevailing VFR conditions are expected through the long term
period. However, brief reductions to sub-VFR conditions will be
possible in association with any thunderstorms that move over the
terminals on Sunday or Monday.

&&

.MARINE...
With high pressure parked south of the region, a light wind
gradient will continue to prevail over the waters resulting in
sub-advisory conditions. There will be a persistent threat of
showers and thunderstorms each day through Saturday, with the
greatest risk of Special Marine Warnings from gusty outflow
winds during the afternoon and evening.

Sub-SCA level winds are expected on both Sunday and Monday.
Thunderstorms will be possible over the waters on both Sunday and
Monday. Special Marine Warnings may be needed for any of the
stronger storms that move over the waters.

&&

.TIDES/COASTAL FLOODING...
Anomalies continue to run above normal and are slowly increasing
due to winds turning southeasterly. Minor flooding is unlikely
through this evening's high tide (which will be lower
astronomically). There is potential for minor flooding by the
morning high tide, especially on the upper Bay. The threat for
minor flooding will continue to exist through Saturday as a
south southeasterly flow prevails.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ011-013-
     014-503>506.
     Flash Flood Watch until midnight EDT tonight for MDZ501-502.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ052>054-
     506.
     Flash Flood Watch until midnight EDT tonight for VAZ025>027-
     029-503-504.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050-055-
     501>506.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...ADS/KJP
MARINE...ADS/KJP
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 4, 5:00 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
600 PM EDT Thu Jul 4 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
600 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is an isolated threat for locally damaging winds and heavy
rainfall in a thunderstorm early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Friday and Saturday, especially during the
afternoon and evening hours. Locally heavy rain may cause
isolated flooding as well. Confidence remains low on exact timing
and location of the potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each afternoon and evening
through the weekend. Please forward storm reports to the National
Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
600 PM EDT Thu Jul 4 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until midnight tonight for
portions of the central Shenandoah Valley, central Virginia, and
Potomac Highlands. Slow moving storms may produce locally heavy
rain. An isolated incident of flooding is possible elsewhere.

Scattered thunderstorms producing an isolated threat for damaging
wind gusts will be possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will lead to an isolated threat for
damaging wind gusts Friday and Saturday, especially during the
afternoon and evening hours. Locally heavy rain may cause
isolated flooding as well. Confidence remains low on exact timing
and location of the potential hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible each afternoon and evening
through the weekend. Please forward storm reports to the National
Weather Service.

In the hours before

Local storm report, Jul 4, 3:54 PM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     MARINE TSTM WIND QUANTICO MARINE CORP    38.51N  77.30W
07/04/2019  M40 MPH          PRINCE WILLIAM     VA   ASOS

&&

EVENT NUMBER LWX1905032

STRONG
Local storm report, Jul 4, 5:16 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SSW WAYNESBORO        38.05N  78.92W
07/04/2019                   CITY OF WAYNESBORO VA   PUBLIC

            TREES AND WIRES DOWN ON A VEHICLE ON S. OAK LN. IN THE
            CITY OF WAYNESBORO

&&

EVENT NUMBER LWX1905033

CJL
Local storm report, Jul 4, 8:15 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT THU JUL 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SSE ESMONT            37.79N  78.58W
07/04/2019                   ALBEMARLE          VA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF JAMES RIVER RD. AND
            PORTERS RD.

&&

EVENT NUMBER LWX1905034

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Page

When
July 4, 8:39 PM EST to 9:05 PM EST
Where
Page County, 13.28 mi E of Panorama to 12.47 mi E of Panorama
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.679, -78.074

The gauge along Battle Run at Laurel Mills showed minor flooding as it rose above flood stage of 11 feet. The water level crested at 11.16 feet at 8:45 PM Eastern Standard Time on July 4th. Red Hill Lane and Laurels Mill Road were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835918.